Colorado, 2019

Wildfire in Colorado, September 29 to 30, 2019

September 29 to 30, 2019 · NWS GJT · 1 event in 1 county or zone

A lightning strike most likely ignited a wildfire about 3 miles east-northeast of Rangely.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike most likely ignited a wildfire about 3 miles east-northeast of Rangely.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 3:02 PM MST, 22 minutes earlier.

Area forecast discussion, Sep 29, 3:02 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
402 PM MDT Sun Sep 29 2019

.SHORT TERM...(Tonight through Monday night)
Issued at 351 PM MDT Sun Sep 29 2019

The deep, PacNW low pressure system continues to dig into the
Great Basin with the center of the closed low over OR. The upper
level jet moving across northeast UT and northwest CO in
conjunction with the tight pressure gradient stretching across the
entire CWA have continued to generate breezy conditions at the
surface today.

A surface low pressure and stationary front stretching across
northwest CO to south central UT provided a sufficient boundary
for scattered showers and thunderstorms to develop early this
morning. As the system slowly shifts this evening, the frontal
boundary will pushed eastward. Models have focused precipitation
along the boundary this evening, mainly across northwest CO,
where upper level divergence can also enhance lift. As a result,
the line of showers and thunderstorms will persist overnight and
continue to trend eastward. The main concern with shower activity
will be gusty outflow from virga and light showers enhancing
surface winds within the vicinity of storms.

Winds should weaken overnight for most of the region, although
with the jet overhead and tight gradient remaining in place,
southwest winds may override typical drainage patterns. Colder air
will drop into the northwest corner of the region, with a strong
temperature gradient stretched across the CWA. As a result, colder
temperatures are expected for east-central and northeast UT and
far northwest CO. However, if breezy conditions persist overnight,
surface cooling will not be as prevalent.

Cooler weather is expected tomorrow with dry air advection
encroaching the western zones by Monday afternoon. Chance of
showers will also dwindle as drier conditions move in place.
Strong winds will continue Monday afternoon as we remain under a
tight pressure gradient. So expect another breezy afternoon,
although winds should be weaker than experienced today. The
combination of dry air from the west with breezy conditions have
elevated fire weather concerns for east-central Utah. See the Fire
Weather section below for RFW details. Clearing skies will
accompany the drier airmass, so Monday night lows will dip a few
degrees cooler due to surface cooling and winds weakening
overnight.

.LONG TERM...(Tuesday through Sunday)
Issued at 351 PM MDT Sun Sep 29 2019

As models continue to lift the upper level low to the north and east
on Tuesday, solutions slightly differ as to how fast the trough axis
moves east across our forecast area.  At any rate, it looks like it
will be sometime Wednesday morning when the current trough passes us
to the east.  Dry air moves into the CWA starting Sunday evening
with precipitable water values diving from just over 0.50 inch
down under a 0.25 inch by Tuesday.

The next trough comes ashore the west coast Thursday and quickly
forces us into southwest flow. Again, models still differ a bit here
as to how strong this wave sets up. The ECMWF allows the trough to
dig a little deeper also dipper some stronger winds lower into the
atmosphere. The GFS keeps keeps the trough a little more broad,
shallow, and slower as it moves across the western CONUS. The CFS
keeps a middle-of-the-road solution between these two.  Moisture
appears to be fairly limited with this system.  The best chance for
precipitation looks to be Friday into Friday night favoring areas
near the San Juan Mountains and central Colorado.  This timing
remains uncertain in addition to models keeping the disturbance
fairly dry (as previously mentioned).

Near to just above normal temperatures will remain the general rule
across much of the CWA with Wednesday being the exception.  Several
lower elevation locations will see freezing temperatures
Tuesday/Wednesday nights...so may need to watch this for the next
couple days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1144 AM MDT Sun Sep 29 2019

Strong gradient and convectively driven winds expected to bring
impacts to aviation through at least sunset and possibly through
the late evening hours. Gusts of 35 to 45 will be common over much
of the area with 45 to 55+ mph possible near stronger showers and
many exposed areas or favored gaps in the terrain. As winds
decouple with cooling this evening...llws will be present as
strong southwest winds remain aloft. Expect turbulence over ridges
and mountain wave turbulence to persist over the next 24 hours.

&&

.FIRE WEATHER...
Issued at 351 PM MDT Sun Sep 29 2019

Breezy and scattered showers will continue this evening, with
some showers lingering overnight. Drier and breezy conditions are
expected Monday, although winds will be weaker than today. The
combination of drier air moving in from the west and persistently
strong winds lead to critical fire weather conditions for portions
of east-central UT, where fuels are critical. Therefore, a Red
Flag Warning was issued for Utah Fire Weather Zone 490 for gusty
winds, low relative humidity, and dry fuels. Fire weather
concerns may linger into Tuesday as the drying air spreads into
western CO and breezy conditions persist.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 9 PM MDT this evening for COZ001>003-006>009-
     011-017-020.

UT...Red Flag Warning from noon to 9 PM MDT Monday for UTZ490.

     Wind Advisory until 9 PM MDT this evening for UTZ022>025-027>029.

&&

SHORT TERM...ERW
LONG TERM...SS
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Sep 29, 3:31 AM MST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Sun Sep 29 2019

COZ001>014-017>023-UTZ022>025-027>029-301045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Sun Sep 29 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong southwest winds will buffet the area again this afternoon
and evening. Sustained winds from 20 to 35 MPH with gusts as high
as 45 to 55 MPH are expected across much of southeast and east-
central Utah and western Colorado. In addition, isolated to
scattered thunderstorms are expected, mainly over the higher
terrain of northeast Utah.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is the potential for critical fire weather conditions over
southeast and east-central Utah on Monday due to gusty southwest
winds, low relative humidity and dry fuels. This potential may
persist into Tuesday, possibly impacting western Colorado.

Relatively quiet weather is expected Wednesday and Thursday
before the next system brings a chance for thunderstorms on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, Sep 29, 11:28 AM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1228 PM MDT SUN SEP 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     NON-TSTM WND GST 1 NE RANGELY            40.10N 108.77W
09/29/2019  M49 MPH          RIO BLANCO         CO   AWOS

            AWOS STATION K4V0 RANGELY 2E.

&&

SS
Local storm report, Sep 29, 11:29 AM MST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1229 PM MDT SUN SEP 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     NON-TSTM WND GST 17 NW MOAB              38.77N 109.75W
09/29/2019  M48 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY CANYONLANDS FIELD AIRPORT.

&&

SS
Local storm report, Sep 29, 11:30 AM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1230 PM MDT SUN SEP 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     NON-TSTM WND GST 7 ENE TOPONAS           40.10N 106.68W
09/29/2019  M48 MPH          ROUTT              CO   MESONET

            MESONET STATION PCPC2 PORCUPINE CRK, TOPONAS
            6ENE.

&&

SS
Local storm report, Sep 29, 11:31 AM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1231 PM MDT SUN SEP 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     NON-TSTM WND GST 3 ESE HAYDEN            40.47N 107.22W
09/29/2019  M46 MPH          ROUTT              CO   AWOS

            AWOS STATION KHDN YAMPA VALLEY AIRPORT.

&&

SS
Local storm report, Sep 29, 12:36 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
136 PM MDT SUN SEP 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     NON-TSTM WND GST MEEKER                  40.05N 107.88W
09/29/2019  M61 MPH          RIO BLANCO         CO   ASOS

            ASOS STATION KEEO MEEKER AIRPORT.

&&

TGR
Local storm report, Sep 29, 12:37 PM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
137 PM MDT SUN SEP 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     NON-TSTM WND GST 17 NW MOAB              38.77N 109.75W
09/29/2019  M58 MPH          GRAND              UT   ASOS

            ASOS STATION KCNY CANYONLANDS FIELD AIRPORT.

&&

TGR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Yampa River Basin

When
September 29, 3:24 PM MST to September 30, 12:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Law Enforcement
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The Columbine Park Fire began at the end of September, most likely due to lightning, about 3 miles east-northeast of Rangely. High winds allowed the fire to quickly grow to 100 acres before it was contained the next day.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852010.